Texas, 2022

Flash Flooding in Texas, August 30, 2022

August 30, 2022 · NWS FWD · 3 events in 1 county or zone

A broad, weak upper low to our west led to the development of scattered showers and storms across much of the region on August 30. Abundant gulf moisture allowed for some storms to produce heavy rain and generate localized flash flooding in Bell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A broad, weak upper low to our west led to the development of scattered showers and storms across much of the region on August 30. Abundant gulf moisture allowed for some storms to produce heavy rain and generate localized flash flooding in Bell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 30, 12:38 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 30, 12:38 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
138 PM CDT Tue Aug 30 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Wednesday/

Showers and occasional thunderstorms continue early this
afternoon, with the best coverage currently across Central Texas.
Remnant outflow boundaries across North Texas from this morning's
activity are serving as a focus for renewed development of
showers and storms. This trend is expected to continue through
this afternoon and evening, with coverage and intensity likely
peaking mid to late afternoon, coincident with peak daytime
heating. While severe weather is not expected, any of the stronger
storms may produce frequent lightning. Additionally, heavy
rainfall and localized flooding will remain possible given the
abundant moisture and slow movement of showers and storms.

Dense cloud cover will keep temperatures largely below 90
degrees, except for western North Texas, where cloud cover will be
slightly harder to come by this afternoon. A few showers and
thunderstorms may persist through the overnight hours, but
coverage should be significantly less than this afternoon.
Additional development will be possible on Wednesday, but the
best chances will shift further west with the axis of highest
moisture (PWs in excess of 2"). Showers and storms won't be quite
as numerous as they are today, but locally heavy rainfall and
isolated instances of flooding will continue to be a possibility.

Barnes

&&

.LONG TERM... /Issued 354 AM CDT Tue Aug 30 2022/
/Wednesday through Monday/

Upper level high pressure will remain centered near the Great
Basin from mid week through the weekend, keeping the Lone Star
State in regime of either neutral or broad large scale ascent.
Closer to the surface, a diffuse frontal boundary will work its
way through the forecast area Wednesday and gradually lose its
identity as it meanders around North and Central Texas through the
weekend. The front along with numerous outflows boundary will be
a focus for convection but forecasting the exact locations of
these ill-defined sources for moisture convergence and lift will
be next to impossible. What we do know is that ample moisture will
reside over the entire forecast area with precipitable water
values hovering around 2 inches. Therefore, we will keep chance
to likely PoPs across the entire forecast area Wednesday and
Thursday with the best chances during the afternoon and evening
hours. The front will continue to lose its identity this weekend
into early next week, decreasing the magnitude of mesoscale
forcing associated with it. Therefore, rain chances will decrease
Friday through Monday but we will still maintain chance PoPs
mainly south of the I-20 corridor where moisture will be most
abundant. Again, the favored time for storms will be during the
heat of the day.

The unsettled and moist weather pattern will keep temperatures
generally below seasonal normals through early next week with
highs in the 80s to lower 90s. Overnight lows will be mainly in
the lower and middle 70s, except across the western zones where
upper 60s are likely Friday through Monday.

Looking ahead, the upper ridge is progged to build back over the
Plains around the middle of next week which will likely result in
slightly warmer and drier weather as we head towards the second
weekend in September.

79

&&

.AVIATION... /NEW/
/18Z TAFs/

Showers and occasional thunderstorms will continue across the area
through this evening, though uncertainty is still high in exactly
how this activity will evolve over the next few hours. Coverage
should wane overnight, but a few showers and storms may stick
around through the overnight hours. This potential is low, so it
has been excluded from the TAF for now.

MVFR ceilings are finally lifting across the region, but will
continue to be intermittent for the next few hours. VFR conditions
are expected tonight, but we'll likely see another round of MVFR
ceilings tomorrow morning across D10. Otherwise, winds will
generally be out of the south/southeast, but will have some
variability due to the presence of showers and storms. Brief
periods of NE winds will be possible with any outflow that
develops (as we're seeing now across the Metroplex), but wind
speeds should generally remain near 6-8 knots or less.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    89  75  90  76  88 /  60  30  50  10  20
Waco                89  75  92  74  90 /  70  40  60  20  30
Paris               88  73  91  71  88 /  40  20  20   5  10
Denton              89  73  90  73  88 /  60  30  40  10  20
McKinney            88  72  90  72  88 /  50  20  40   5  20
Dallas              89  75  90  76  88 /  60  30  50  10  20
Terrell             88  73  91  74  89 /  60  30  40  10  20
Corsicana           85  74  91  74  88 /  70  40  50  10  20
Temple              88  72  91  71  90 /  80  40  60  30  40
Mineral Wells       89  74  90  72  87 /  60  50  60  10  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 30, 11:31 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1231 PM CDT Tue Aug 30 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1231 PM CDT Tue Aug 30 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms are expected across the region this afternoon and
tonight. Some storms will be capable of producing heavy rain and
localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered storms will remain possible each day through early next
week for portions of North and Central Texas. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but reports of new
flooding are appreciated.

The radar

The Ft Hood radar (KGRK), 50 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bell

When
August 30, 1:45 PM CST to 4:30 PM CST
Where
Bell County, 1.5 mi NNE of Killeen Muni Arpt to 1.34 mi NNE of Killeen Muni Arpt
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
31.100, -97.670

Belton Alert Gauges reported a rise of 7 feet on Nolan Creek at Roy Reynolds Drive, about a mile and a half northeast of Killeen Skylark Airport.

Flash Flood, Bell

When
August 30, 2:15 PM CST to 4:30 PM CST
Where
Bell County, 0.78 mi ENE of Simmonsville to 1.06 mi ENE of Simmonsville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
31.106, -97.689

Belton Alert Gauges reported a rise of 8.5 feet on South Nolan Creek at Twin Creek Road just north of Skylark Airport.

Flash Flood, Bell

When
August 30, 3:00 PM CST to 4:30 PM CST
Where
Bell County, 4.14 mi E of Nolanville to 4.05 mi E of Nolanville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
31.080, -97.550

Belton Alert Gauges reported a rise of 9 feet on South Nolan Creek at Paddy Hamilton Road, about 4 miles east of Nolanville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053553, 1053554, 1053555.